Alert archive / Kentucky / Flash Flood Warnings in 2015

Flash Flood Warning 83, NWS Jackson, KY

August 5, 2015Knox County, McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 5, 2015, 4:04 PM EDT for Knox County, McCreary County, Whitley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2015, 4:04 PM EDT (20:04 UTC)
Expired
Aug 5, 2015, 7:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Knox County, KY, McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

652 
WGUS53 KJKL 052004
FFWJKL
KYC121-147-235-052300-
/O.NEW.KJKL.FF.W.0083.150805T2004Z-150805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KNOX COUNTY IN SOUTHEASTERN KENTUCKY...
  EASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 700 PM EDT
    
* AT 403 PM EDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WILLIAMSBURG...BARBOURVILLE...LIBERTY...DIXIE...NEVISDALE...DISHMAN
  SPRINGS...CLATE...FABER...SUTTONS MILL...KING...WOFFORD...CLIO...
  PACKARD...INDIAN CREEK...MOUNTAIN ASH...EMLYN...JELLICO CREEK...
  REDBIRD...CUMBERLAND FALLS S.P. AND PLEASANT VIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3660 8439 3692 8435 3687 8389 3659 8399

$$

JMW
1 follow-up statement
831 
WGUS73 KJKL 052212
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT WED AUG 5 2015

KYC121-147-235-052215-
/O.CAN.KJKL.FF.W.0083.000000T0000Z-150805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOX KY-MCCREARY KY-WHITLEY KY-
612 PM EDT WED AUG 5 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KNOX...EASTERN MCCREARY
AND WHITLEY COUNTIES IS CANCELLED...

THE HEAVIEST RAIN HAS ENDED...AND EMERGENCY MANAGEMENT HAS NO 
FLOODING TO REPORT AT THIS TIME. A URBAN AND SMALL STREAM FLOOD 
ADVISORY WILL REMAIN IN EFFECT THROUGH 7 PM EDT FOR THE SAME AREA. 

LAT...LON 3660 8439 3692 8435 3687 8389 3659 8399

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:00 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 5, 3:00 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT WED AUG 5 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 300 PM EDT WED AUG 5 2015

STRAIGHT FORWARD FORECAST. MID AND UPPER LEVEL TROUGH WILL TRANSIT
THE REGION DURING THE SHORT TERM. AMPLE MOISTURE...A RELATIVELY
SLOW MOVING SFC SYSTEM...THE POTENTIAL FOR TRAINING AND OTHER
FAVORABLE HYDRO PARAMETERS INDICATE THAT HEAVY RAINFALL WILL BE A
CONCERN TONIGHT THROUGH LATE THURSDAY EVENING.

FIRST ROUND OF SHOWERS AND THUNDERSTORMS ARE APPROACHING FROM THE
WEST AS COMPLEX OF STORMS PASS THROUGH CENTRAL KY. CONVECTION HAS
FIRED OVER THE CUMBERLAND PLATEAU AS WELL AND HAS BEEN SHOWING
VERY LITTLE MOVEMENT. SUBSTANTIAL HEATING CONTINUES TO
DESTABILIZE OUR BOUNDARY LAYER...BUT WITH A LACK OF SHEAR EXPECT
SEVERE POTENTIAL TO BE LIMITED THIS AFTERNOON AND THIS EVENING.
JUST THE SAME COULD NOT RULE OUT A FEW STRONG STORMS AND MAYBE AN
ISOLD SEVERE STORM OR TWO LATE THIS AFTERNOON AND THIS EVENING...
SIMILAR TO THE PREVIOUS FEW DAYS.

HYDRO WILL BECOME AN INCREASING CONCERN AS PWATS CLIMB TONIGHT
AND STORM MOTION BEGINS TO SLACKEN...PARTICULARLY THURSDAY. PWATS
CLIMB TO NEAR 2 INCHES...STORM MOTION DROPS BELOW 10 KTS AND
FREEZING LEVELS HOVER AROUND 13K FT. TRAINING OF ANY STORM CELLS
WOULD ONLY ADD INSULT TO INJURY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 527 AM EDT WED AUG 5 2015

THE MODELS REMAIN IN DECENT AGREEMENT WITH A MODESTLY AMPLIFIED
LONG WAVE PATTERN THROUGH THE WEEKEND...BEFORE THE PATTERN
SHARPENS UP MORE BY EARLY NEXT WEEK. THE MAIN FEATURES OF INTEREST
WILL BE A PERSISTENT UPPER LEVEL RIDGE THAT WILL MOVE FROM THE
DESERT SOUTHWEST TO THE ARKLATEX REGION...BEFORE GRADUALLY
RETREATING BACK TO THE WEST ONCE AGAIN AND AMPLIFYING ACROSS THE
PLAINS. MEANWHILE...TROUGHING IN THE EASTERN CONUS WILL GRADUALLY
MOVE OFF THE COAST...BEFORE EVENTUALLY BEING REPLACED WITH A
DEEPER TROUGH AS A SHORT WAVE INTENSIFIES AS IT HEADS ACROSS THE
GREAT LAKES/OHIO VALLEY REGIONS BY EARLY NEXT WEEK. DETAILS ON HOW
ALL OF THIS PLAYS OUT STILL REMAIN UNCERTAIN...SO HAVE CONTINUED
TO STICK CLOSE TO THE BLENDED GUIDANCE APPROACH.

A TROUGH AXIS WILL BE SHIFTING THROUGH OUR AREA THURSDAY NIGHT
INTO FRIDAY...WITH SHOWERS AND THUNDERSTORMS ON THE
DECREASE...ESPECIALLY AFTER MIDNIGHT. GENERALLY DRY WEATHER WILL
RESUME ACROSS THE AREA FOR THE WEEKEND...AS THE UPPER LEVEL RIDGE
BUILDS IN FROM THE SOUTHWEST. UNSETTLED WEATHER WILL THEN RETURN
FOR EARLY NEXT WEEK...AS THE DEEPER TROUGHING SWINGS THROUGH THE
OHIO VALLEY. TEMPERATURES WILL GENERALLY AVERAGE NEAR NORMAL
THROUGH THE PERIOD...WITH LOWER HUMIDITY ON THE HORIZON BY THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 127 PM EDT WED AUG 5 2015

MORNING FOG AND LOW STRATUS HAS FINALLY DISSIPATED. COMPLEX OF
STORMS CROSSING CENTRAL KY AND ACTIVITY DRIFTING NORTHWARD FROM
THE TN VALLEY WILL BRING THE THREAT OF THUNDERSTORMS BACK INTO
THE FORECAST DURING THE MID TO LATE AFTERNOON TIME FRAME...
AFFECTING OUR SOUTHWESTERN MOST TERMINALS FIRST...THEN SPREADING
NORTHEAST. INCREASED COVERAGE WILL BEGIN LATER TONIGHT AS A STORM
SYSTEM APPROACHES FROM THE WEST. LOOK FOR AN EXTENDED PERIOD OF
RAIN AND MVFR TO IFR CONDITIONS ACROSS THE AREA AS A STORM SYSTEM
PASSES THROUGH THE REGION LATE TONIGHT THROUGH THURSDAY. EXPECT
MAINLY LIGHT WINDS THROUGH THE TAF PERIOD OUTSIDE OF
THUNDERSTORMS...BUT BECOMING MORE SOUTHWESTERLY THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...RAY
LONG TERM...GEOGERIAN
AVIATION...RAY
Hazardous weather outlook, Aug 5, 5:01 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT WED AUG 5 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
501 AM EDT WED AUG 5 2015

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY PRODUCE HEAVY
RAINFALL...INCREASING THE THREAT FOR FLASH FLOODING. RAPID RISES
ON AREA STREAMS AND CREEKS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH
FRIDAY...AND THEN AGAIN ON SUNDAY EVENING THROUGH TUESDAY.

THUNDERSTORMS ON THURSDAY THROUGH THURSDAY EVENING MAY PRODUCE
HEAVY RAINFALL...INCREASING THE THREAT FOR FLASH FLOODING. RAPID
RISES ON AREA STREAMS AND CREEKS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF FLOODING THIS
AFTERNOON THROUGH THURSDAY EVENING.

SHALLENBERGER

In the hours before

Special weather statement, Aug 5, 2:43 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
243 PM EDT WED AUG 5 2015

KYZ083-084-051930-
WAYNE-MCCREARY-
243 PM EDT WED AUG 5 2015

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...MCCREARY...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS OVER SLAVENS...OR 11 MILES
WEST OF WHITLEY CITY...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITLEY CITY...BEULAH HEIGHTS...CO-OPERATIVE...PINE KNOT...GREAT
MEADOWS CAMPSITES...GREGORY...BARRIER...DENNEY...MOUNT PISGAH...
ROCKEYBRANCH...PARMLEYSVILLE...COOPERSVILLE...SLAVENS...BURFIELD...
COOPER...GREENWOOD...STEARNS...RITNER...WIBORG AND HOLLYHILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3663 8483 3680 8488 3691 8439 3659 8429
TIME...MOT...LOC 1843Z 262DEG 11KT 3673 8468

JP
Special weather statement, Aug 5, 3:43 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT WED AUG 5 2015

KYZ083-084-052015-
WAYNE-MCCREARY-
343 PM EDT WED AUG 5 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...MCCREARY...

AT 343 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR BLUE
HERON...OR 8 MILES NORTHWEST OF ONEIDA...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...WHITLEY CITY...BEULAH HEIGHTS...CO-OPERATIVE...PINE
KNOT...GREAT MEADOWS CAMPSITES...DELTA...CABELL...GREGORY...
POWERSBURG...BARRIER...DENNEY...MOUNT PISGAH...ROCKEYBRANCH...
PARMLEYSVILLE...HIDALGO...COOPERSVILLE...SLAVENS...BURFIELD AND
COOPER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3660 8479 3662 8499 3663 8500 3684 8502
      3689 8432 3687 8433 3684 8434 3681 8436
      3681 8435 3678 8435 3677 8433 3659 8437
TIME...MOT...LOC 1943Z 275DEG 38KT 3662 8458

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:02 PM EDTSpecial Weather StatementJKLMenifee, Montgomery, Morgan28 min
Aug 4, 8:41 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Montgomery, Morgan, Powell and 1 more3 hr
Aug 4, 10:08 PM EDTSpecial Weather StatementJKLBath, Menifee, Montgomery37 min
Aug 4, 10:48 PM EDTFlash Flood WarningJKLBath, Menifee, Montgomery, Morgan, Rowan3 hr
Aug 5, 2:43 PM EDTSpecial Weather StatementJKLMcCreary, Wayne47 min
Aug 5, 3:20 PM EDTAreal Flood AdvisoryJKLMcCreary, Wayne, Whitley4 hr
Aug 5, 3:27 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne6 hr
Aug 5, 3:39 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley51 min
Aug 5, 3:40 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne50 min
Aug 5, 3:43 PM EDTSpecial Weather StatementJKLMcCreary, Wayne32 min
Aug 5, 3:56 PM EDTAreal Flood AdvisoryJKLKnox, Whitley3 hr
Aug 5, 4:13 PM EDTSpecial Weather StatementJKLBell47 min
Aug 5, 4:22 PM EDTSpecial Weather StatementJKLPulaski23 min
Aug 5, 4:28 PM EDTAreal Flood AdvisoryJKLBell, Harlan4 hr
Aug 5, 4:28 PM EDTSpecial Weather StatementJKLKnox, Whitley32 min
Aug 5, 4:30 PM EDTSpecial Weather StatementJKLPulaski30 min
Aug 5, 4:35 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, McCreary, Pulaski, Rockcastle, Wayne and 1 more4 hr
Aug 5, 4:39 PM EDTSpecial Weather StatementJKLLaurel36 min
Aug 5, 4:41 PM EDTSpecial Weather StatementJKLPulaski34 min
Aug 5, 4:45 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox30 min
Aug 5, 4:48 PM EDTSpecial Weather StatementJKLPulaski27 min
Aug 5, 4:55 PM EDTSpecial Weather StatementJKLClay35 min
Aug 5, 5:13 PM EDTSpecial Weather StatementJKLBell47 min
Aug 5, 5:21 PM EDTFlash Flood WarningJKLBell, Harlan, Knox6 hr
Aug 5, 5:21 PM EDTFlash Flood WarningJKLPulaski, Wayne3 hr
Aug 5, 5:37 PM EDTSpecial Weather StatementJKLJackson, Rockcastle38 min
Aug 5, 5:43 PM EDTSpecial Weather StatementJKLClay, Owsley32 min
Aug 5, 6:07 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Laurel, Lee, Owsley, Rockcastle4 hr
Aug 5, 6:16 PM EDTSpecial Weather StatementJKLEstill, Powell29 min
Aug 5, 6:48 PM EDTSpecial Weather StatementJKLMenifee, Powell27 min

Nearby

Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.